Sweating with steroids : I have just started i.v... - PMRGCAuk

PMRGCAuk

17,571 members32,589 posts

Sweating with steroids

JJ47 profile image
JJ47
19 Replies

I have just started i.v steroids in very high dose and now am on 40mg oral does anyone have a problem sleeping and sweating

19 Replies
Judigardener profile image
Judigardener

Yes to sleeping problems on high dose. That eased off when dose dropped. But sweating still a problem. Especially in this heat. And especially at church on Sunday's in robes!

Content1 profile image
Content1 in reply to Judigardener

I was sat in church this morning and thought 'what's that on my face?' and then realised perspiration was running down from my head! I think your robes should be abandoned for the summer!

allykat profile image
allykat

I am down to 7 mg for the second time from 50 mg and I found that the short sleep pattern was much improved by 10 mg. With each of the early reductions, I gained almost an extra hour of sleep. The sweating is still as bad as ever and yes as Judigardener says, wearing choir robes in church doesn't help.

Cathylovesmusic profile image
Cathylovesmusic

I have been on steroids for PMR for over 4 years (15 mg tapering down to 2.5) when GCA hit. Hospitalised and on 500 intravenously for 3 days then 60 reducing gradually. 4 weeks on and now on 45mg. Have had sweats with all amounts. My advice is to always have water to hand (to drink - although you feel like pouring it over your head!) and I have found that chunks of crystallised ginger help me!

The 5.00am 'on' switch is a total pain. Doesn't matter how long I try to stay awake. Any ideas

SheffieldJane profile image
SheffieldJane

The painkiller I have been prescribed is Tramodol 50 mg capsules x two four times a day. I wake at around 3.30 am with a very busy mind. I find that if I save one of the doses until then, I can sometimes manage to sleep again in about an hour for about 3-4 hours more. If I can, I have a sleep or rest in the afternoon. Sometimes it is sheer discomfort and pain that wakes me. However, my busy mind is not negative and quite useful, in that I make small plans around my daily life and follow them during the day. I am currently trying, with difficulty, to taper my Prednisolone dose from 20 mgs to 15 mgs. Hope that at least the fact that this is a common side effect of Prednisolone and shared by many of us helps.

Qubbie profile image
Qubbie in reply to SheffieldJane

Omg God what a high dosage of tramadol. I've had tramadol for pain for many years it helps. I understand the irregular sleep patterns, they are obnoxious. (Wine usually helps(. Don't quote me on that.

Caro12line profile image
Caro12line

Yes, absolutely! I started on 40mg and the night sweats and problems sleeping were awful. The night sweats didn't last too long but the sleep problems lasted months and months as I was tapering. I am now down to 5mg and sleeping well. It was at about 7mg/6mg that I managed to get a full nights sleep. Before, no matter what time I went to bed, I used to wake at 2am, practically to the minute every night.

PMRpro profile image
PMRproAmbassador

Pretty much everyone on the forums will say yes to one or other and many will say yes to both.

The hot sweats are not just the pred - they can also be due to the underlying cause of the symptoms we call PMR or GCA which is an autoimmune disorder.

The sleep problem often improves as the dose reduces but in the meantime it is a case of learning to live with it really. Sleep when you can and learning relaxation techniques may help you just lie there and relax - not as good as sleeping maybe but a lot better than tossing and turning all night. Many people find a quiet hobby and get up and go to another room to do it to avoid keeping a partner awake. Others have found something like Nytol used occasionally helps, yet others say it doesn't. Beware though of trying sleeping tablets on a regular basis - there is a potential of addiction which just adds a further problem to the mix.

Obsessing about it just makes things worse though so try to accept the joys of counting the hours!

Qubbie profile image
Qubbie in reply to PMRpro

For some reason I always awaken every 3 hours. Just the way it is. Yes serenity and calm helps .

patdencass profile image
patdencass

Hi JJ47 I didn't suffer with bad sleep problems but the sweating was awful particularly when I went into big stores. I never had hot sweats with the menopause so this was new to me. It has virtually cleared up now with pred reduction. Try to rest as much as you can during day.

Take care & good wishes

Pat

CrazyTrucker profile image
CrazyTrucker

Insomnia is a common side effect of prednisone as are hot flashes in my case I had the hot flashes but it helped me sleep. I've always had to be odd. Lol

Oh the sweats i have had them since starting pred,feel as if i am glowing.

Havent slept good since starting pred either,but have managed to read loads of good books.

Take care xx

Qubbie profile image
Qubbie in reply to

Reading has been my go to for escape during these trying times.

HeronNS profile image
HeronNS

Further to the advice about carrying water at all times. If it's cold water, pressing the cold water bottle against the side of the neck can be helpful. Another strategy is to get (or make) a gel filled neckerchief. This helps evaporate the heat away from your head, which of course helps the whole body. Lots of info online. Also called gel filled bandannas or scarves.

Yes My head n neck would sweat. It was like having a hot flash n more often then I would want. It slowed down at 30 mg but was still there. At 20 it only did it with exertion and occasionally at night. At 10 it only did it with excercise even moderate but I don't remember it ever at night.

Nap1 profile image
Nap1

Yes to both. Eventually the sleeping part gets better but the sweating is obnoxious. I am down to 15 mg from 40 and I walk across the room and I am dripping wet It's all part of the steroid reaction. This I will never become accustomed to it's awful people stare at me I look like I just walked out of the shower

greenheath profile image
greenheath

Like everyone else who has sent you a response, yes to both items. I agree with the others too, rest (and sleep if possible) during the day. It will make up for what you miss at night. I have learned to pace myself and try, as far as I can, only to make

appointments every other day and then, if possible, only in the morning. That gives an opportunity to rest in the afternoon. You just have to listen to your body and keep yourself well.

Good luck,

Greenheath

Rusty8 profile image
Rusty8

I hate the sweats water just dropping from yourside of hair and forehead wet embarrassing or what there seems no cure for this but I do believe the pains are worse so what does one do

Grin and bare it me thinks

Qubbie profile image
Qubbie

I'm not on that high of dosage only 20 but by God I sweat just by thinking of moving. Epsom salt baths do help

You may also like...